Washington, 2012Winter Storm and Heavy Snow in Washington, March 4 to 5, 2012
March 4 to 5, 2012 · NWS SEW · 2 events in 2 counties and zones
A strong Pacific frontal system and Puget Sound Convergence Zone brought heavy snow to the Washington Cascades, especially from Stevens Pass northward.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific frontal system and Puget Sound Convergence Zone brought heavy snow to the Washington Cascades, especially from Stevens Pass northward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Mar 4, 3:30 PM PST, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 4, 3:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 AM PST SUN MAR 4 2012
.SYNOPSIS....A COLD LOW PRESSURE SYSTEM WILL BRING RAIN AND POSSIBLY
SOME LOWLAND SNOW TO WESTERN WASHINGTON ON MONDAY. HEAVY SNOW WILL
DEVELOP IN THE MOUNTAINS. THE TRAILING UPPER TROUGH WILL KEEP A COLD
AND SHOWERY PATTERN INTO TUESDAY MORNING WITH A PUGET SOUND
CONVERGENCE ZONE POSSIBLE. A STRONGER RIDGE OF HIGH PRESSURE WILL
BRING A PERIOD OF DRY AND WARMER TEMPERATURES THURSDAY AND FRIDAY.
WET WEATHER RETURNS NEXT WEEKEND.
&&
.SHORT TERM...PACIFIC SATELLITE IMAGERY SHOWS THE FEATURES COMING
TOGETHER THAT WILL BRING ABOUT BIG CHANGES IN THE WEATHER FOR
WESTERN WASHINGTON LATER TONIGHT THROUGH MONDAY. A COLD POOL OF -40C
AIR AT 500 MB ASSOICATED AN UPPER LEVEL LOW IS SLOWLY DIGGING SWD
LATE THIS AFTERNOON. ANOTHER FEATURE OF INTEREST IS THE CUT OFF LOW
OUTSIDE 140 W THAT IS SENDING MOISTURE ALONG THE BAROCLINIC BAND
DRAPED ACROSS SRN BRITISH COLUMBIA. AS THE ENTIRE TROUGH AND SURFACE
FRONT COMPLEX MOVES S TONIGHT THE TWO WILL MINGLE AND CREATE SOME
INTERESTING WEATHER FOR THE AREA OVER THE NEXT 24-36 HOURS.
MODELS CONTINUE TO HAVE DIFFICULTY WITH THE TIMING OF THE FRONT TO
THE N WA COAST AND ALSO WITH THE AMOUNT OF COLD AIR THAT THE FRONT
WILL USHER INTO WRN WA. THE GFS/ECMWF GENERALLY AGREE THAT THE
SURFACE FRONT ARRIVES AT THE N COAST AROUND 12Z (4AM) AND SHIFT SE
THROUGH PUGET SOUND BY 16-17Z (8AM). THE NAM-12 AS WELL AS THE UW
WRF-GFS BOTH CONSITANTLY REMAIN FASTER WITH THE FRONT WITH AN
ARRIVAL TIME ON THE COAST NEAR MIDNIGHT AND SWEEPING THROUGH PUGET
SOUND BY 15Z. TIMING MAKES SOME DIFFERENCE IN THIS CASE DUE TO THE
TIME OF DAY AND ALSO HOW QUICKLY THE SURFACE FRONT AND COLD AIR
MIGHT OUT RUN SOME OF THE FRONTAL PRECIPITATION. THE MAIN FRONTAL
BAND PASSAGE IS PART ONE OF A DIFFICULT FORECAST. SNOW LEVELS ARE
EXPECTED TO RAPIDLY FALL TO AROUND 1000 FEET WITH THE FRONT MONDAY
MORNING. IF A COLD AIR WEDGE IN THE 850-925 MB SURFACE LAYER CAN
PUSH IN UNDER THE PRECIPITATION THEN WE COULD HAVE A RAIN GOING OVER
TO WET SLUSHY SNOW EVENT. THE 1-1/3 WRF-GFS AND OTHER MESO MODELS
INCLUDING THE NAM-12 INDICATE THIS WILL BE THE CASE. THE HIGH
RESOLUTION MODELS ARE SHOWING A 2-3 HOUR PERIOD OF HEAVY WET SNOW ON
THE BACK EDGE OF THE FRONT WITH A SMATTERING OF 1-3 INCHES AND
LOCALLY HIGHER AMOUNTS FROM NORTH SEATTLE THROUGH THE ENTIRE N
INTERIOR...INCLUDING THE E PUGET SOUND LOWLANDS AND POSSIBLY EVEN
PORTIONS OF THE STRAIT AND N COAST. THIS WOULD BE A RARE CASE BUT
SOME MODELS DO SHOW THIS. THE LARGER SCALE ECMWF/GFS ARE LESS
ENTHUSIASTIC AMOUNT THE ARRIVAL OF COLD AIR...REALLY NOT BRINING 850
MB TEMPS DOWN BELOW -4C UNTIL MONDAY EVENING AND IMPLY RAIN OR A MIX
BUT THIS IS HARD TO INFER.
ONCE THE FRONT PUSHES THROUGH PUGET SOUND AND THE REST OF THE
FORECAST AREA BY MIDDAY...COLDER AIR WILL CONTINUE TO FILTER DOWN.
MODELS KEEP A CONVERGENCE ZONE AXIS SOMEWHERE AROUND KING/SNOHOMISH
COUNTIES. WITH ADDITIONAL UPPER LEVEL ENERGY DIVING DOWN MONDAY
EVENING THERE COULD BE ENHANCEMENT OF ANY CONVERGENCE ZONE ACITIVITY
THAT MIGHT BE OCCURING. THIS IS PART TWO AND AGAIN DETAILS ON SNOW
AMOUNTS AND DISTRIBUTION ARE UNCERTAIN AND LIKELY TO VARY
CONSIDERABLY. BUT MODELS DO SHOW STRONG LOW LEVEL CONVERGENCE
FORCING AS WELL AS VORTICITY ADVECTION ASSOICATED WITH THE UPPER
LEVEL ENERGY DIVING THROUGH. THIS SHOULD PRODUCE SOME CONVERGENCE
ZONE SNOWFALL IN SPOTS...POSSIBLY DOWN TO SEA-LEVEL BY MONDAY NIGHT
AS TEMPS COOL INTO THE 30S. EXPECT ANYWHERE FROM 1-3 INCHES IN
LOCALIZED AREAS WHERE THESE BANDS MAY FORM.
THERE IS TOO MUCH UNCERTAINTY REGARDING LOWLAND SNOW TO ISSUE ANY
SORT OF ADVISORY. I DID ISSUE A SPECIAL WEATHER STATEMENT TO
HIGHLIGHT THE CHANGE IN THE WEATHER PATTERN AND ALSO INICATE THE
RANGE OF WHAT MIGHT HAPPEN AS FAR AND LOW ELEVATION SNOW.
THE MOUNTAINS WILL DO WELL THROUGH THIS WHOLE EVENT. SINCE SNOW
LEVELS CRASH WITH THE ONSET OF PRECIPITATION...EXPECT SNOW TO
ACCUMULATE DOWN TO THE LOWER PASSES. GENERALLY ALL MODELS SHOW MORE
QPF ACROSS THE N CASCADES BUT THE CENTRAL CASCADES WILL LIKELY GET
HAMMERED WITH CONVERGENCE ZONE BANDS WHICH WILL ADD TO WHATEVER
FALLS WITH THE FRONT. WLY WINDS BEHIND THE FRONT WILL BE VERY STRONG
WITH A PERIOD OF OROGRAPHICALLY ENHANCED SNOW MONDAY AFTERNOON. THIS
COMBINATION OF SNOW AND WIND ALSO JUSTIFY A WARNING. VISIBILITY IS
LIKELY TO BE GREATLY REDUCED DUE TO BLOWING SNOW. QPF AMOUNTS AND
HIGH SNOW TO LIQUID RATIOS SUGGEST ABOUT 12 TO 18 INCHES N AND 8 TO
16 INCHES FOR THE CENTRAL CASCADES. HIGHER AMOUNTS IN THE CENTRAL
CASCADES WILL LIKELY OCCUR WHERE THE CONVERGENCE ZONE SETS UP.
THE UPPR TROUGH AXIS SHIFTS THROUGH AFTER MIDNIGHT WITH THE AIR MASS
RAPIDLY DRYING OUT. THERE MAY BE A FEW SNOW SHOWERS LINGERING OVER
THE FAR SE PORTION OF THE FORECAST AREA AND THE CENTRAL CASCADES BUT
CLEARING IS ANTICIPATED FOR MOST THE AREA. THIS WILL ALLOW TEMPS TO
DROP INTO THE MID 20S TO LOWER 30S. LOCALLY ICY ROADWAYS WILL CAUSE
SOME SLIPPERY ROAD CONDITIONS DURING THE TUESDAY MORNING
COMMUTE...ESPECIALLY OUTSIDE THE URBAN AREAS. PARTIAL SUNSHINE IS
LIKELY TUESDAY AFTERNOON WITH HIGHS WARMING INTO THE LOW TO MID
40S.
TUESDAY NIGHT/WEDNESDAY MORNING STILL LOOKS CHILLY WITH LOW
TEMPERATURES STILL GETTING DOWN INTO THE MID 20S TO LOWER 30S. HIGH
PRESSURE WILL CONTINUE BUILDING INTO THE AREA SO DRY WEATHER IS
EXPECTED WITH JUST SOME HIGH CLOUDS AT TIMES. AFTERNOON TEMPERATURES
WILL WARM SLIGHTLY INTO THE UPPER 40S TO AROUND 50.
.LONG TERM...THERE IS BETTER AGREEMENT BETWEEN THE GFS AND ECMWF
WITH THE STRENGTH OF THE RIDGE THURSDAY AND FRIDAY. IT LOOKS DRY AND
MOSTLY SUNNY EXCEPT PERHAPS SOME CLOUDS SKIRTING THE NRN AREAS AT
TIMES. HIGH TEMPS WILL WARM A LITTLE EACH DAY WITH FRIDAY PERHAPS
SURPRISING TO THE UPSIDE. I PUSHED MAX TEMPS UP TO 60 DEGREES AROUND
PUGET SOUND BUT WITH A STAND UP TROUGH OFFSHORE AND DEEP SLY
FLOW...I COULD SEE UPPER 60S AS A POSSIBILITY. THE TROUGH WILL EDGE
EVER SO SLOWLY CLOSER TO WRN WA EXPECT RAIN TO RETURN TO WRN WA OVER
THE WEEKEND WITH TEMPS COOLING DOWN AGAIN. MERCER
&&
.HYDROLOGY...FLOODING IS UNLIKELY OVER THE NEXT 7 DAYS.
&&
.AVIATION...WESTERLY FLOW ALOFT WILL TURN SOUTHWEST THIS EVENING AS
A STRONG COLD FRONT FROM CENTRAL VANCOUVER ISLAND SOUTHWESTWARD
MOVES TOWARD THE AREA. THE FRONT WILL CROSS THE NORTH COAST AROUND
12Z MON THEN SWEEP SOUTHEAST ACROSS THE AREA BY 16Z. THE AIR MASS
WILL BE MOIST AND STABLE AHEAD OF THE FRONT...THEN MOIST AND
SOMEWHAT UNSTABLE BEHIND THE FRONT MONDAY MORNING WITH INSTABILITY
INCREASING DURING THE AFTERNOON HOURS.
A SMALL AREA OF CLEARING AROUND HOOD CANAL AND OVER THE CENTRAL
CASCADES IS SURROUNDED BY WIDESPREAD CEILINGS 025-030. LOW CEILINGS
AND VISIBILITIES ARE BEING OBSERVED ALONG THE COAST. EXPECT
CONDITIONS TO PERSIST THIS EVENING THEN FOR CEILINGS TO FALL TO
010-015 LATER TONIGHT IN THE INTERIOR AS THE FRONT APPROACHES.
THE 12Z MODEL SOLUTIONS...ESPECIALLY THE UW WRFGFS
SOLUTIONS...SHOWED A WEDGE OF COLD AIR 4000-5000 FEET DEEP BEHIND
THE FRONT 14Z-18Z MONDAY THAT GETS OVERRUN BY MOISTURE ORIGINATING
OVER THE SUBTROPICAL EAST CENTRAL PACIFIC. THE 12Z SOLUTIONS
GENERALLY SHOWED A HALF INCH OF WATER...FALLING IN THE FORM OF A
SLUSHY SNOW...NORTH AND EAST OF SEATTLE. THE WRFGFS SHOWED AN AREA
AROUND KPAE WITH NEARLY 6 INCHES OF SNOW DURING A 3 HOUR PERIOD
15Z-18Z MON. THE INCOMING 18Z MODEL SOLUTIONS SHOW THE SAME GENERAL
LOW LEVEL THERMAL AND MOISTURE STRUCTURE MONDAY MORNING AS THE 12Z
RUNS...BUT ARE WARMER -THUS LESS SNOWY/SLUSHY. BASED ON THE INCOMING
MODELS...WILL MAINTAIN A RAIN-SNOW MIX MON MORNING FOR THE TERMINALS
NORTH OF SEATTLE.
MESOSCALE MODELS CONTINUE TO SHOW THE FORMATION OF CONVERGENCE
ZONES...ONE AROUND SEATAC AND ANOTHER EXTENDING SE FROM NEAR
VICTORIA SOUTHEAST TO AROUND KPAE STARTING MON AFTERNOON AND
CONTINUING THROUGH MON NIGHT. WITH COLDER AIR COMING INTO THE AREA
MON AFTERNOON AND NIGHT...AREAS HIT BY CONVERGENCE ZONES LATER MON
INTO MON NIGHT COULD SEE SNOW ACCUMULATIONS. ALBRECHT
KSEA...EXPECT MVFR CIGS JUST BELOW 030 TO DOMINATE THIS EVENING THEN
LOWER TO 010-015 AFTER 08Z WITH THE INCOMING FRONT AND LIGHT RAIN.
WIND 20012-16KT THROUGH TONIGHT WITH OCNL GUST TO 22KT UNTIL 04Z
THIS EVENING. AT THIS POINT IT APPEARS THAT CONDITIONS WILL BE TOO
WARM FOR SNOW AT KSEA BEHIND THE FRONT MON MORNING...BUT CONVERGENCE
ZONES COULD GIVE MINOR ACCUMULATIONS MON NIGHT. ALBRECHT
&&
.MARINE...EXPECT SMALL CRAFT ADVISORY SOUTH TO SOUTHWEST WINDS ALL
WATERS TONIGHT AHEAD OF A STRONG COLD FRONT THAT WILL REACH THE
COASTLINE SHORTLY AFTER 4 AM MON...THEN SWEEP SOUTHEAST ACROSS THE
INLAND WATERS BY 8 AM MON. WINDS WILL SHIFT TO NORTHWEST AND REMAIN
AT SMALL CRAFT ADVISORY LEVELS THROUGH EARLY TUE. EXPECT GALE FORCE
WINDS TO DEVELOP BEHIND THE FRONT MON MORNING OVER THE CENTRAL AND
EASTERN STRAIT OF JUAN DE FUCA AND CONTINUE THROUGH MON EVENING.
ONSHORE FLOW WILL EASE ON TUESDAY. HIGH PRES WILL BUILD OVER THE
WATERS WED AND THU THEN SHIFT E FRI AS ANOTHER FRONT STALLS
OFFSHORE. ALBRECHT
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING NORTH AND CENTRAL WASHINGTON.
SNOW ADVISORY IN EFFECT FOR THE OLYMPICS.
PZ...SMALL CRAFT ADVISORY ALL WATERS.
GALE WARNING 7 AM MONDAY TO 10 PM MONDAY FOR THE CENTRAL
STRAIT OF JUAN DE FUCA AND THE EAST ENTRANCE.
SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS GRAYS HARBOR.
WWW.WEATHER.GOV/SEATTLE
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLIn the hours before
Special weather statement, Mar 4, 1:44 PM PST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
144 PM PST SUN MAR 4 2012
WAZ001-503-505>511-514>517-050600-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-EAST PUGET SOUND LOWLANDS-
WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-
TACOMA AREA-ADMIRALTY INLET AREA-HOOD CANAL AREA-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
NORTH COAST-CENTRAL COAST-
144 PM PST SUN MAR 4 2012
...A STRONG COLD FRONT WILL SWEEP THROUGH WESTERN WASHINGTON LATE
TONIGHT AND MONDAY WITH LOW SNOW LEVELS AND LOCAL ACCUMULATIONS
NEAR SEA-LEVEL POSSIBLE...
A COLD FRONT WILL MOVE THROUGH WESTERN WASHINGTON MONDAY MORNING.
THE MAJORITY OF PRECIPITATION WITH THE FRONT WILL LIKELY FALL AS
RAIN ACROSS THE LOWLANDS...BUT THERE IS A CHANCE THAT A CHANGE
OVER TO WET SNOW COULD OCCUR DURING THE MORNING HOURS. SOME
COMPUTER MODELS SUGGEST A SLUSHY 1-3 INCHES OF SNOW COULD
ACCUMULATE QUICKLY...MAINLY EAST OF DOWNTOWN SEATTLE AND FROM
NORTH SEATTLE ALONG THE I-5 CORRIDOR TO BELLINGHAM. AREAS ALONG
THE NORTH COAST...EASTERN STRAIT OF JUAN DE FUCA...AND OVER THE
SAN JUAN ISLANDS COULD ALSO SEE SIMILAR ACCUMULATIONS. DETAILS ARE
STILL HIGHLY UNCERTAIN AS AMOUNTS AND DISTRIBUTION OF ANY SNOW
ACCUMULATION WILL LIKELY VARY.
COLDER AIR WILL POUR INTO THE AREA MONDAY AFTERNOON THROUGH
TUESDAY MORNING. THERE IS A GOOD CHANCE THAT THE PUGET SOUND
CONVERGENCE ZONE WILL BECOME ACTIVE AFFECTING SNOHOMISH AND KING
COUNTY FROM LATE MONDAY MORNING THROUGH MONDAY EVENING. ANOTHER
CONVERGENCE ZONE COULD ALSO FORM FURTHER NORTH AFFECTING SKAGIT
COUNTY AND THE ADMIRALTY INLET AREA. WET SNOW COULD FALL WITHIN
ANY CONVERGENCE BANDS WITH SOME POSSIBLE LOCAL ACCUMULATIONS UP TO
A COUPLE INCHES ABOVE 500 FEET DURING THE DAYTIME.
HOWEVER...TEMPERATURES WILL DROP FURTHER INTO THE 30S BY MONDAY
EVENING SO IT IS POSSIBLE THAT A COUPLE INCHES OF SNOW ACCUMULATION
COULD OCCUR DOWN TO SEA-LEVEL.
RAIN AND SNOW SHOWERS WILL END LATER MONDAY NIGHT WITH CLEARING
EXPECTED. THIS WILL ALLOW TEMPERATURES TO DROP INTO THE MID 20S TO
LOWER 30S. ANY WET PAVEMENT WILL LIKELY FREEZE
OVERNIGHT POSSIBLY PRODUCING ICY SPOTS ON ROADWAYS FOR THE TUESDAY
MORNING COMMUTE.
WEATHER.GOV/SEATTLE
MERCER
Winter Storm, West Slopes Northern Cascades and Passes
- When
- March 4, 5:00 PM PST to March 5, 5:00 PM PST
- Where
- West Slopes Northern Cascades and Passes forecast zone
- Reported by
- Park/Forest Service
NWAC station at Mt Baker recorded 14 inches snow in 12 hours ending 5 am Mar 5, 24 inches in 24 hours ending 5 pm Mar 5, and 26 inches storm total. NWAC station at Stevens Pass Highway recorded 14 inches in 12 hours ending 5 pm Mar 5.
Heavy Snow, West Slopes Central Cascades and Passes
- When
- March 5, 5:00 AM PST to 5:00 PM PST
- Where
- West Slopes Central Cascades and Passes forecast zone
- Reported by
- Park/Forest Service
NWAC station at Stevens Pass Highway recorded 14 inches snow in 12 hours ending 5 pm Mar 5.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kentucky, March 4 to 5, 201234 events
- Damaging Winds and Strong Wind in Florida, March 4, 2012$20,000 · 3 events
- High Surf in Hawaii, March 4 to 7, 201213 events
- Heavy Snow in Kentucky, March 4 to 5, 201212 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 4, 201211 events
- High Wind in Montana, March 4 to 5, 201253 kt wind · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 4, 201250 kt wind · 6 events
- Winter Weather in Iowa, March 4, 20126 events
- Heavy Snow in Indiana, March 4 to 5, 20125 events
- Winter Weather in Kentucky, March 4 to 5, 20125 events
- Winter Weather in North Carolina, March 4 to 5, 20124 events
- Blizzard in Alaska, March 4 to 5, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374053, 374054.